Colorado, 2024

Wildfire in Colorado, April 14 to 15, 2024

April 14 to 15, 2024 · NWS GJT · 1 event in 1 county or zone

The Rattlesnake Gulch Fire started in mid April due to unknown causes 8 miles west of Delta in the Dominguez-Escalante National Conservation Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Rattlesnake Gulch Fire started in mid April due to unknown causes 8 miles west of Delta in the Dominguez-Escalante National Conservation Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 1:24 PM MST, 2 hours 20 minutes earlier. Its key messages:

  • Warm and breezy weather with near-critical fire weather conditions will continue through this evening
  • The much discussed Pacific low moves in tomorrow, bringing much cooler temperatures and rain and snow showers.
  • Significant snowfall is possible for the northern and central mountains, including Vail and Rabbit Ears passes Monday night into Tuesday.
  • Breezy, warmer, and unsettled conditions linger through the end of the week.
Area forecast discussion, Apr 14, 1:24 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
224 PM MDT Sun Apr 14 2024

.KEY MESSAGES...

- Warm and breezy weather with near-critical fire weather
  conditions will continue through this evening

- The much discussed Pacific low moves in tomorrow, bringing
  much cooler temperatures and rain and snow showers.

- Significant snowfall is possible for the northern and central
  mountains, including Vail and Rabbit Ears passes Monday night
  into Tuesday.

- Breezy, warmer, and unsettled conditions linger through the
  end of the week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 152 PM MDT Sun Apr 14 2024

Under generally clear skies and gusty south to southwesterly winds,
temperatures have once again climbed 10-15 above the norm for mid-
April, with mid to upper 70s across the lower valleys, 60s for the
higher valleys, and mid to upper 50s for the mountain towns. These
blustery southwest winds will be with us through the rest of the
day, as stronger winds from the jet aloft are mixed down to the
surface. Makes it a great day to go fly a kite! But it also means
that, with very dry air and low relative humidity at the surface,
localized near-critical fire weather conditions are possible, so
it's worth being mindful of potential spark sources if out enjoying
the lovely weather.

A clear and relatively mild night tonight will give way to
increasing clouds and moisture as the Pacific cutoff low finally
makes it to eastern Utah and western Colorado. The cold front
associated with this system will be on the doorstep around daybreak
tomorrow, and will push its way east over the course of the day.
Temperatures will be significantly cooler, topping out only in the
low 60s for the desert valleys, upper 40s to low 50s for the higher
elevation valleys, and upper 30s to low 40s for the mountain towns.
Overall, a good 5 or so degrees below normal for mid-April, and a
nearly 20 degree departure from highs today. Some light shower
activity will be possible with the front during the late morning and
early afternoon hours, but the dry air at the surface will take some
time to moisten up, meaning virga will be more likely, at least to
start. The low moves east of the Divide late Monday evening, and as
it does so, begins to tap into a deep feed of Gulf of Mexico
moisture over the Plains. It is this moisture, wrapping around the
low, that will bring significant snowfall to the northern and
central mountains Monday night into Tuesday. There is still some
question as to whether all of this moisture will make it into
western Colorado, as afternoon convection on the Plains may siphon
away a good chunk of it before it even reaches the state of
Colorado. If that happens, totals will be less than the current
forecast, but the northern and central mountains can still expect to
see accumulated snowfall by Tuesday morning. With colder air in
place, deep moisture, and favorable northerly to northwesterly flow,
the Park Range is forecast to do especially well, with totals of 6-
12 inches likely, and up to 18 inches possible above 10000 feet. The
Gore, Elk, and Flat Top ranges are looking at slightly less
snowfall, but still within the 6-12 inch range. Some of the lower
elevation Central Mountain Valleys, including Aspen, Snowmass, and
Redstone, are expected to see less 6 inches of snow, but the
uncertainty in the snow level made it difficult to restrict the
advisory based on elevation. Winter Weather Advisories are in effect
for these ranges beginning noon tomorrow and lasting through noon
Tuesday. The biggest push of snow will be between midnight and 6AM
Tuesday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 152 PM MDT Sun Apr 14 2024

Through the day Tuesday the slightly tilted cyclone Plains
cyclone will move far enough East to pull the TROWAL then
moisture to dry things out over our region. Temporarily anyway.
The northern and central divide mountains are likely to see some
decent QPF as this winds down and the Park Range likely the
winner if it all plays out as the models suggest attm. The one
caveat could be the strength of the Plains convection tomorrow
disrupting the main plume of moisture wrapping back our way.
Transitory ridging Tuesday night becomes zonal on Wednesday
before the effects of a large Canadian Prairies vortex descends
farther into the mid latitudes. This will push a front through
the northern CWA where temperatures will drop back closer to
normal while farther South things stay well above normal to end
out the week. Moisture riding along and over the mid and lower
thermal boundaries will create showery conditions over the
northern valleys and much of the central and northern mountains
Thursday into Friday. With this thermal gradient comes winds and
breezy to windy afternoons can be expected...especially in the
warmer well mixed environments across the central and South.
This pattern remains stagnant until the weekend with the next
upstream system arrives to the Intermountain West to break
things up. This could lead to a more even distribution of
showers across the CWA for the weekend. A lot can happen between
now and then...especially in shoulder season...so confidence to
overly high. Basically cooler wetter North...warmer and breezy
South is the bottom line.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1127 AM MDT Sun Apr 14 2024

VFR under SKC conditions will persist well into the early
morning hours on Monday. The main concern will be gusty
afternoon winds over 25 mph at many locations. These should
subside with sunset but lead to pockets of LLWS. Moisture
increases overnight ahead of the next storm system but VFR
should persist though much of Monday afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from noon Monday to noon MDT Tuesday
     for COZ004-010-013.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Apr 14, 3:05 AM MST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Sun Apr 14 2024

COZ001>014-017>023-UTZ022>025-027>029-151015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Sun Apr 14 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The weather pattern turns cooler and unsettled as a low pressure
systems moves through Monday bringing Spring snow to the northern
and central mountains of eastern Utah and Western Colorado into
Tuesday. Accumulating mountain snow is likely. Unsettled weather
continues across the northern areas as a series of systems pass to
the north from mid week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Gunnison and Uncompahgre River Basin

When
April 14, 3:44 PM MST to April 15, 7:40 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Property damage
$65,000
Reported by
Park/Forest Service
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The Rattlesnake Gulch Fire started in mid April due to unknown causes 8 miles west of Delta in the Dominguez-Escalante National Conservation Area. The fire grew to 110 acres before it was contained in mid April. Seven power poles destroyed sending their lines into the Gunnison River, several hundred railroad ties damaged, and the historic Gunnison River waterwheel was heavily damaged with the wooden supports and flume destroyed. However, the wheel remains in tact.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173536.